Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 54, NWS Jackson, KY

March 23, 2012Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 23, 2012, 11:36 PM EDT for Pulaski County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2012, 11:36 PM EDT (03:36 UTC)
Expired
Mar 24, 2012, 12:15 AM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 132 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS53 KJKL 240336
SVRJKL
KYC199-240415-
/O.NEW.KJKL.SV.W.0054.120324T0336Z-120324T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1136 PM EDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1215 AM EDT

* AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAUBUSH...OR 14 MILES WEST OF SOMERSET...AND MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  NANCY...POINTER...STAB...HOGUE...SCIENCE HILL...PULASKI...DABNEY...
  BOBTOWN...VALLEY OAK...WOODSTOCK...BANDY...BEE LICK AND EUBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3712 8491 3736 8456 3735 8452 3722 8436
      3701 8485 3705 8491
TIME...MOT...LOC 0336Z 237DEG 32KT 3710 8480
WIND...HAIL 60MPH 1.00IN

$$

HAL
2 follow-up statements
781 
WWUS53 KJKL 240351
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EDT FRI MAR 23 2012

KYC199-240415-
/O.CON.KJKL.SV.W.0054.000000T0000Z-120324T0415Z/
PULASKI KY-
1151 PM EDT FRI MAR 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PULASKI COUNTY UNTIL 1215 AM EDT...

AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
POINTER...OR 10 MILES NORTHWEST OF SOMERSET...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  HOGUE...SCIENCE HILL...PULASKI...DABNEY...BOBTOWN...WOODSTOCK...
  BANDY...BEE LICK AND EUBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3717 8482 3736 8456 3734 8450 3724 8440
      3723 8440 3706 8481 3708 8487 3712 8490
TIME...MOT...LOC 0351Z 231DEG 26KT 3716 8474
WIND...HAIL 60MPH 1.00IN

$$
635 
WWUS53 KJKL 240419
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1219 AM EDT SAT MAR 24 2012

KYC199-240428-
/O.EXP.KJKL.SV.W.0054.000000T0000Z-120324T0415Z/
PULASKI KY-
1219 AM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PULASKI COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER SMALL HAIL AND STRONG WIND GUSTS ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3717 8482 3736 8456 3734 8450 3724 8440
      3723 8440 3706 8481 3708 8487 3712 8490
TIME...MOT...LOC 0351Z 231DEG 26KT 3715 8473

$$

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:43 PM EDT, 53 minutes earlier.

Area forecast discussion, Mar 23, 10:43 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1043 PM EDT FRI MAR 23 2012

.UPDATE...
ISSUED AT 1043 PM EDT FRI MAR 23 2012

NDFD AND ASSOCIATED PRODUCTS HAVE BEEN UPDATED FOR LATEST
OBSERVATIONAL TRENDS. PREVIOUS TIMING ON CONVECTION FOR THE REMAINDER
OF THE NIGHT STILL LOOKS GOOD BASED ON LATEST RADAR TRENDS AND SHORT
RANGE MODEL DATA. CONVECTION IS NEARING THE SOUTHWEST PART OF THE
FORECAST AREA AT THIS TIME. LATEST HRRR SEEMS TO HAVE A PRETTY GOOD
HANDLE ON THE CONVECTION...AND EXPECT INTENSITY OF SHOWERS AND
THUNDERSTORMS TO DECREASE OVERNIGHT PER THE 23Z HRRR. HAVE CONTINUE
WITH THE IDEA OF SCATTERED SHOWERS AND THUNDERSTORMS. SOME REPORTS OF
FOG IN LOCAL VALLEY AREAS AND WILL ADD THIS TO THE HWO.

UPDATE ISSUED AT 747 PM EDT FRI MAR 23 2012

SCATTERED SHOWERS CURRENTLY EAST OF A LINE FROM MOREHEAD TO
WHITESBURG CONTINUE TO DIMINISH IN COVERAGE AND INTENSITY AS THEY
MOVE NORTHEAST AT 40 MPH. ALSO AN SHOWER MOVING INTO WAYNE COUNTY AT
THIS TIME. FOR THE MOST PART EXPECT DRY WEATHER TO PREVAIL FOR THE
REST OF THE EVENING WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS
POSSIBLE. SHOWERS AND THUNDERSTORMS CURRENTLY INCREASING FROM NORTH
OF BOWLING GREEN INTO CENTRAL INDIANA. AS LOW AND SURFACE FRONT MOVE
EAST TONIGHT EXPECT SHOWERS AND THUNDERSTORMS TO ONCE AGAIN BECOME
MORE NUMEROUS IN EASTERN KY...GENERALLY AFTER MIDNIGHT. THIS IS IN
AGREEMENT WITH CURRENT TRENDS AND THE LATEST HRRR AND NAM. FOR NOW
WILL KEEP PRECIPITATION SCATTERED IN NATURE LATER TONIGHT WITH 50
PERCENT PROBABILITIES. HAVE ALSO MADE SOME MINOR UPDATES TO NDFD FOR
LATEST SURFACE OBSERVATIONAL TRENDS.

UPDATE ISSUED AT 441 PM EDT FRI MAR 23 2012

HAVE UPDATED NDFD OUT THROUGH THE NEXT SEVERAL HOURS FOR LATEST
OBSERVATIONAL TRENDS. LATEST SHORT RANGE GUIDANCE STILL POINTS
TOWARDS A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 00Z AS
THE CURRENT ACTIVITY NOW AFFECTING EASTERN KY MOVES NORTHEAST OF THE
AREA. THE CHANCE WILL THEN RAMP UP AGAIN LATER TONIGHT AS THE CLOSED
UPPER LOW MOVES EAST.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 306 PM EDT FRI MAR 23 2012

SAT IMAGERY AND SFC ANALYSIS AS OF 18Z SHOWS THE CENTER OF A BROAD
STACKED LOW NOW MOVING FROM MO INTO IL. CONVECTION OVER ERN KY HAS
BEEN RATHER ANEMIC THUS FAR LARGELY DUE TO THE EXTENSIVE CLOUD COVER
INHIBITING INSTABILITY. HOWEVER...BLENDED PWAT PRODUCT SHOWS THE AXIS
OF AMPLE MOISTURE TRANSPORT FROM THE GOMEX STILL ALIGNED FROM SRN AL
UP THRU MIDDLE TN AND INTO CENTRAL KY....FUELING WIDESPREAD SHOWERS
OVER ERN KY WITH LIGHTNING JUST NOW STARTING TO PICK UP OVER OUR
AREA...ALONG WITH A HINT OF ROTATION IN A CELL MOVING INTO LESLIE
COUNTY SUGGESTING AT LEAST A POTENTIAL FOR HAIL MAY STILL EXIST
THROUGH THE REMAINDER OF THE FIRST PERIOD AS WELL.

CURRENT RADAR TRENDS OVER WRN KY WHERE CONVECTION HAS BEEN NOTABLY
DEEPER SUGGEST 12Z MODELS MAY NOT BE TOO FAR OFF THE MARK WITH THE
IDEA OF A SOLID LULL IN ACTIVITY OVERNIGHT. HOWEVER...STILL WOULD NOT
RULE OUT A STRONG TSTM OR TWO THRU THIS EVENING WITH IR INDICATING
SOME ENHANCEMENT IN THE CONVECTION MOVING UP FROM ERN TN. GUIDANCE
REMAINS IN GOOD AGREEMENT FOR SATURDAY BRINGING LOWERING HEIGHTS
ALOFT AS THE BROAD LOW APPROACHES WITH STEEPENING LAPSE RATES THROUGH
THE AFTERNOON IN RESPONSE...WARRANTING ANOTHER ROUND OF CHANCE TSTMS
THRU THE MORNING AND INTO THE AFTERNOON...THOUGH WITH SIGNIFICANTLY
LESS SEVERE POTENTIAL THAN TODAY.

BY SATURDAY NIGHT...MODELS BEGIN TO DIVERGE WITH THE TRACK OF THE
UPPER LOW AND THIS WILL UNDOUBTEDLY HAVE AN INFLUENCE ON THE SFC
TRACK AND POPS AS WELL. HAVE LEANED MORE TOWARDS THE ECMWF AFTER 00Z
SUNDAY FOR THE SYNOPTIC PICTURE AS IT APPEARS TO HAVE THE MORE
CONSISTENT SOLUTION. THIS WOULD MOVE THE CORE OF THE UPPER LOW INTO
SERN KY BY SUNDAY MORNING BEFORE EXITING THE COMMONWEALTH...LEAVING A
DEEP NW FLOW OVERHEAD WITH A POTENTIAL FOR A GOOD FETCH OF MOISTURE
OFF THE GREAT LAKES AND POSSIBLY JUST ENOUGH RESIDUAL MID LEVEL
ENERGY ON THE BACKSIDE OF THE DEPARTING SYSTEM TO AFFECT A FEW
SHOWERS ACROSS THE CWA ON SUNDAY. BUFR SOUNDINGS ATTM INDICATE
MINIMAL INSTABILITY THROUGH THE DAY AND HAVE KEPT SLIGHT CHANCE
WORDING FOR TSTMS FOR THE MOMENT...THOUGH IF MODEL TRENDS CONTINUE
THEN THE NEXT ISSUANCE COULD PROBABLY PULL THUNDER FROM SUNDAY AND
JUST LEAVE ISOLATED SHOWERS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 306 PM EDT FRI MAR 23 2012

PATTERN IS QUITE PROGRESSIVE THROUGH THE EXTENDED PERIOD. ALSO...
MODELS ARE IN GOOD AGREEMENT UNTIL DY7 WHEN SOLUTIONS DISPLAY A
SIGNIFICANT DEPARTURE...ESPECIALLY THE GFS. HOWEVER...TREND HAS BEEN
TOWARDS THE ECMWF SOLUTION. A FAST MOVING SHORT WAVE RIDGE TRANSITS
OUR AREA AT THE START OF THE EXTENDED BEHIND EXITING LOW OFF THE
ATLANTIC COAST. BUT SHORT WAVE ENERGY DIGGING SOUTHEASTWARD ACROSS
THE GREAT LAKES LATE MONDAY NIGHT INTO TUESDAY MORNING WILL SEND A
BACK DOOR SFC FRONT INTO THE CWA. BUT THIS FEATURE STALLS OUT ACROSS
OUR AREA TUESDAY BEFORE SHOOTING BACK TO OUR NORTH AS OUR NEXT
WEATHER MAKER ROLLS OUT OF THE NORTHERN PLAINS...PULLING A COLD
FRONT THROUGH EASTERN KENTUCKY MID WEEK...PROBABLY WEDNESDAY. DRY
WEATHER TAKES OVER AS CANADIAN HIGH PRESSURE NOSES ITS WAY INTO THE
OHIO VALLEY REGION TO CLOSE OUT THE WEEK.

IN GENERAL TEMPERATURES WILL COOL THROUGH THE PERIOD AS COMPARED TO
OUR RECENT RECORD HIGHS...BUT STILL REMAIN ABOVE NORMAL. LOOK FOR
HIGHS AROUND 70...EXCEPT MID 70S ON WEDNESDAY AND LOWS IN THE UPPER
40S TO LOWER 50S THROUGH THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 747 PM EDT FRI MAR 23 2012

THERE WILL BE A LULL IN SHOWER AND THUNDERSTORM ACTIVITY FOR MUCH OF
THE EVENING...WITH VFR CONDITIONS PREVAILING. AS LOW PRESSURE MOVES
EAST AN OCCLUDED FRONT CURRENTLY IN CENTRAL KY WILL MOVE EAST INTO
OUR AREA...WITH SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE
AFTER 04Z. MVFR TO IFR CONDITIONS ARE EXPECTED IN SHOWERS AND
THUNDERSTORMS LATER TONIGHT...WITH VFR CONDITIONS PREVAILING OUTSIDE
OF PRECIPITATION AREAS.

CONVECTION EXPECTED TO THEN DECREASE AGAIN BY DAWN...WITH MORE
SHOWERS AND THUNDERSTORMS DEVELOPING SATURDAY AFTERNOON. EXPECT VFR
CONDITIONS TO PREVAIL ON SATURDAY...WITH MVFR TO IFR CONDITIONS IN
PRECIPITATION.

ONE PART OF THE FORECAST WHERE THERE IS UNCERTAINTY IS FOG FOR
TONIGHT. RAIN HAS FALLEN OVER MUCH OF THE AREA TODAY SO THE STAGE IS
SET. THE EXTENT OF FOG FORMATION WILL BE DEPENDENT ON AMOUNT OF
CLEARING...AND HOW LONG SKIES REMAIN CLEAR. BROKEN TO OVERCAST SKIES
WILL GIVE WAY TO SCATTERED TO BROKEN SKIES THIS EVENING...BUT THEN
CLOUDS WILL BE ON THE INCREASE AGAIN AFTER MIDNIGHT. FOR NOW HAVE
LEFT FOG OUT OF TAFS...BUT THIS WILL NEED TO BE MONITORED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...MB
LONG TERM....RAY
AVIATION...SBH
Hazardous weather outlook, Mar 23, 10:53 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT FRI MAR 23 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1053 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. SOME OF THE STORMS MAY
PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. TEMPORARY PONDING OF WATER
ON ROADWAYS WILL BE POSSIBLE WHERE THE HEAVIEST RAIN FALLS. LOCALLY
DENSE FOG WILL ALSO OCCUR IN SOME OF THE DEEPER VALLEY LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH SUNDAY...AND
AGAIN ON WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/SBH

In the hours before

Special weather statement, Mar 23, 11:25 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EDT FRI MAR 23 2012

KYZ079-240415-
PULASKI-
1125 PM EDT FRI MAR 23 2012

...A STRONG THUNDERSTORM TO AFFECT NORTHWEST PULASKI COUNTY THROUGH
1215 AM EDT SATURDAY MORNING...

AT 1124 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF FAUBUSH...OR 13 MILES NORTHWEST OF MONTICELLO...MOVING NORTHEAST
AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FAUBUSH AROUND
1135 PM EDT...POINTER AROUND 1140 PM EDT...STAB AROUND 1145 PM EDT...
HOGUE AROUND 1150 PM EDT...PULASKI AROUND 1155 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF 30 TO
40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL IN THESE AREAS.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:09 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne36 min
Mar 24, 12:45 AM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Laurel, McCreary, Pulaski, Rockcastle and 1 more30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.